testing for pa

Hi, I have not posted on here before, although I have on the thyroid site. My question is how long do I need to be off B12 supplements before I can be tested for PA. When tested in September my level was 270, my GP didnt seem very interested and said I could buy supplements over the counter if I wished. I bought Jarrow B12 off the internet and took them for a few months, my levels went up to 750. When I saw a different GP he said I should of been tested for PA, but as I had been supplementing they couldnt do the test. Its all very confusing. I would be grateful for any help.

3 Replies

  • if he is talking about testing specifically for PA then I believe that there is a different time-scale for that. Did your GP tell you how long you would need to stop supplementing for? some labs provide guidance - think it is only a few weeks if they are just looking at IFA/GPC ... though to be perfectly honest both tests are very far from accurate.

    If your GP is talking about trying to get a reading of B12 to prove that you have an absorption problem then you would need to be off B12 for at least 3-6 months (depends on the individual).

    However, 270 is already in the grey zone for B12 deficiency and the limitations of the test mean that your first GP should really have been treating you based on symptoms but ...

  • If the doctor is talking about testing for parietal cell or intrinsic factor antibodies, being on a supplement would not affect those tests. If the doctor wants to test MMA, then you do have to be off supplements long enough for your level to get low again. Since everyone is a bit different, there's no specific time frame to give.

  • Thanks for your help, I had a private test done about two weeks after I came off the supplements and that had dropped from 750 to 500. I want to find out what is causing the problems as I was also deficient in Vit D and had elevated TSH. I am going to ask my GP to refer me for tests to find out the cause as I have private health insurance. Last time I asked he replied I wouldnt know who to refer you to, which doesnt fill you with a lot of confidence in him, I think it must have something to do with my stomach not absorbing the vits and minerals.

You may also like...